Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 51, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 9, 2017, 11:49 PM CST for Marion County, Alabama. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2017, 11:49 PM CST (05:49 UTC)
- Expired
- Mar 10, 2017, 12:30 AM CST
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 48 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 11:52 PM CST | HAIL 1.25 | Weston, AL | HAIL LARGER THAN QUARTER-SIZED REPORTED BY PUBLIC IN THE HAMILTON AREA. TIME ESTIMATED BY RADAR. |
| Mar 10, 12:10 AM CST | HAIL 1 | 3 Sw Tessner, AL | QUARTER SIZED HAIL SOUTH OF HACKLEBURG AT AROUND 12:10AM. . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 9, 11:18 PM CST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 5.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2156 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
472
WUUS54 KBMX 100549
SVRBMX
ALC093-100630-
/O.NEW.KBMX.SV.W.0051.170310T0549Z-170310T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1149 PM CST THU MAR 9 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Central Marion County in northwestern Alabama...
* Until 1230 AM CST
* At 1148 PM CST, a severe thunderstorm was located over Weston, or
near Hamilton, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hamilton, Haleyville, Weston, Lake Buttahatchee, Brinn, Bear Creek,
Rankin Fite Airport, Pearces Mill and Piney Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3424 8812 3424 8763 3405 8764 3406 8812
TIME...MOT...LOC 0548Z 271DEG 39KT 3413 8805
HAIL...1.25IN
WIND...60MPH
$$
32/Davis2 follow-up statements
064
WWUS54 KBMX 100558
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1158 PM CST THU MAR 9 2017
ALC093-100630-
/O.CON.KBMX.SV.W.0051.000000T0000Z-170310T0630Z/
Marion AL-
1158 PM CST THU MAR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CST
FOR NORTHEASTERN MARION COUNTY...
At 1158 PM CST, a severe thunderstorm was located near Hamilton,
moving east at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Hamilton, Haleyville, Weston, Lake Buttahatchee, Brinn, Bear Creek,
Rankin Fite Airport, Pearces Mill and Piney Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3424 8803 3424 8763 3405 8764 3409 8804
TIME...MOT...LOC 0558Z 271DEG 39KT 3413 8792
HAIL...1.50IN
WIND...60MPH
$$
32/Davis543
WWUS54 KBMX 100612
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1212 AM CST FRI MAR 10 2017
ALC093-100630-
/O.CON.KBMX.SV.W.0051.000000T0000Z-170310T0630Z/
Marion AL-
1212 AM CST FRI MAR 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CST
FOR NORTHEASTERN MARION COUNTY...
At 1212 AM CST, a severe thunderstorm was located over Lake
Buttahatchee, or 9 miles southwest of Haleyville, moving east at 45
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Haleyville, Lake Buttahatchee, Brinn, Bear Creek and Piney Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3424 8803 3424 8763 3405 8764 3407 8779
3419 8783 3420 8803
TIME...MOT...LOC 0612Z 271DEG 39KT 3413 8773
HAIL...1.25IN
WIND...60MPH
$$
32/DavisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 10:05 PM CST, 1 hour 44 minutes earlier.
Area forecast discussion, Mar 9, 10:05 PM CST, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1005 PM CST Thu Mar 9 2017 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... We're tracking a line of storms moving through Western Tennessee this evening. This line will track southeastward and move through the Central AL region through the overnight hours tonight. General timing is expected to be after midnight for our northwestern counties, reaching the Birmingham Metro around 2-4am. The severe threat is expected to be confined to the northern half of Central AL (mainly north of I-20 corridor). In this area, the low level jet has increased the low-level shear values just enough to support organized updrafts in the storms as the the front makes its way through. Much of the instability remains elevated, which will limit any tornado threat, but will support damaging winds and hail. South of the I-20 corridor, the shear is more unidirectional and 0-6km bulk shear does not support as organized of updrafts. The question will be just how far south the better environment stretches. For now, keeping the I-20 corridor as a rough delineation, but it could extend a little south of that line. The further south you go, elevated instability is still present, so would expect some sub-severe thunderstorms still possible from 4am to 7am. By 7-8am, the front is expected to exit Central AL, ending the rain/storm chances. 25/Owen && .AVIATION... 18Z TAF Discussion. Pretty quiet for the next 12 to 15 hours as a cold front will begin to slide into the region. Looks like most of it will hold off until after 3Z north and 9Z south. VFR until the rain starts then MVFR with brief rounds of IFR. Included VCTS but not positive on exact timing as the front moves through. Conditions remain MVFR through 18Z with backside clouds. 16 && .FIRE WEATHER... A moistening will continue this afternoon into tonight with a line of showers and storms expected to affect much of the area. A second system will bring widespread rainfall to the area Saturday night and Sunday morning. There are no fire weather concerns. && .PREV DISCUSSION... /Issued 224 PM CST Thu Mar 9 2017/ Temperatures are soaring this afternoon with deep-layer westerly flow and a dry low-level airmass in place. However, moisture is beginning to increase especially across West AL and into MS due to the onset of WSW flow at 850mb. This is occurring in advance of an approaching subtle shortwave embedded within WNW flow at 500mb. As a cold front sharpens to our north tonight, thunderstorms are expected to develop upstream near the MS river and grow upscale. Wind fields should strengthen in response to the approaching shortwave with a 45kt low-level jet across our North at 06z. A tongue of 500-800 J/kg MLCAPE and fairly steep mid-level lapse rates combined with a mostly unidirectional wind profile could lead to isolated damaging winds mainly along and north of I-20 in association with a QLCS. Our next chance of rain will come Saturday night into Sunday morning with another shortwave in the WNW flow pattern. A cool/dry antecedent airmass will be in place, leading to evaporational cooling and temperatures falling into the 30s and 40s. Any impacts from a wintry mix should stay just north of our forecast area, though some ice pellets appear possible across the very northern part of our northernmost counties. Models are in good agreement that another shortwave will rotate through on Monday with a strong reinforcing shot of cold air lasting through Thursday. The trailing airmass may be the coldest in several weeks, and a widespread significant freeze cannot be ruled out in the Wednesday/Thursday timeframe. 87/Grantham && .PRELIMINARY POINT TEMPS/POPS... Gadsden 56 66 35 60 38 / 90 10 0 20 90 Anniston 57 69 38 63 39 / 90 20 0 20 90 Birmingham 62 68 38 61 38 / 90 20 0 30 90 Tuscaloosa 61 72 40 65 40 / 90 20 0 30 80 Calera 59 70 40 64 40 / 90 30 0 30 90 Auburn 56 73 42 66 46 / 40 40 0 10 90 Montgomery 59 77 44 70 46 / 30 40 0 20 90 Troy 60 77 44 71 50 / 30 50 0 10 90 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 9, 7:31 PM CST, 4 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 731 PM CST Thu Mar 9 2017 ALZ011>015-017>050-110445- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 731 PM CST Thu Mar 9 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Tonight. There is a risk of severe thunderstorms tonight across north central Alabama, mainly near and north of a line from Aliceville to Alabaster to Wedowee. Isolated storms are possible through midnight. Then coverage increases midnight through 4 am north. A few of the strongest storms may produce damaging winds up to 60 MPH and hail up to the size of half dollars. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The Spring Freeze program has begun. Temperatures will be close or just below freezing briefly both Monday and Tuesday mornings across the far northern row of counties. Higher confidence that most of the area will be below freezing Wednesday morning and a Freeze Watch may be necessary the closer we get. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be tonight.
In the hours before
Local storm report, Mar 9, 7:55 PM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
755 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL BYRD 34.08N 88.13W
03/09/2017 E1.75 INCH MARION AL EMERGENCY MNGR
GOLFBALL SIZE HAIL REPORTED ALONG HIGHWAY 19
IN THE BYRD COMMUNITY.
&&
MLLocal storm report, Mar 9, 8:03 PM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
803 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL 1 SE WESTON 34.15N 88.02W
03/09/2017 E1.50 INCH MARION AL TRAINED SPOTTER
.
&&
MLLocal storm report, Mar 9, 8:06 PM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
806 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM HAIL HAMILTON 34.14N 87.99W
03/09/2017 E1.75 INCH MARION AL TRAINED SPOTTER
.
&&
MLSpecial weather statement, Mar 9, 8:33 PM CST, 3 hours 16 minutes before
Special Weather Statement National Weather Service Birmingham AL 833 PM CST THU MAR 9 2017 ALZ022-100315- Pickens AL- 833 PM CST THU MAR 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PICKENS COUNTY UNTIL 915 PM CST... At 832 PM CST, Doppler radar was tracking a strong thunderstorm near Bent Oak, or 10 miles south of Columbus, moving east at 30 mph. Half inch hail and winds in 30 to 40 mph will be possible with this storm. Locations impacted include... Reform, Carrollton, Pickensville, Owens and Pine Grove. LAT...LON 3339 8829 3336 8800 3320 8811 3323 8831 TIME...MOT...LOC 0232Z 279DEG 25KT 3336 8847 75
Local storm report, Mar 9, 9:14 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
914 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 2 WNW BEXAR 34.21N 88.18W
03/09/2017 E1.00 INCH MARION AL PUBLIC
TRAVELER REPORTED HAIL COVERING THE GROUND
AND IT LOOKED LIKE SNOW COVER. THE LARGEST
PIECE WAS ESTIMATED AT QUARTER SIZE, BUT
MOST WAS SMALLER.
0624 PM HAIL WESTON 34.16N 88.02W
03/09/2017 E0.88 INCH MARION AL PUBLIC
REPORTED VIA SPOTTERNETWORK.
0624 PM HAIL 1 ESE WESTON 34.16N 88.02W
03/09/2017 E0.88 INCH MARION AL PUBLIC
REPORTED VIA SPOTTERNETWORK.
0629 PM HAIL 1 N HAMILTON 34.16N 87.98W
03/09/2017 E0.88 INCH MARION AL PUBLIC
DIME- TO NICKLE-SIZED HAIL REPORTED IN
HAMILTON.
0629 PM HAIL 1 N HAMILTON 34.16N 87.98W
03/09/2017 E0.88 INCH MARION AL PUBLIC
DIME- TO NICKLE-SIZED HAIL REPORTED IN
HAMILTON.
0635 PM HAIL 3 E HAMILTON 34.14N 87.93W
03/09/2017 E1.00 INCH MARION AL PUBLIC
.
0635 PM HAIL 3 E HAMILTON 34.14N 87.93W
03/09/2017 E1.00 INCH MARION AL PUBLIC
.
0746 PM HAIL BYRD 34.08N 88.13W
03/09/2017 E1.75 INCH MARION AL EMERGENCY MNGR
GOLFBALL SIZE HAIL REPORTED ALONG HIGHWAY 19
IN THE BYRD COMMUNITY.
0801 PM HAIL 1 SE WESTON 34.15N 88.02W
03/09/2017 E1.50 INCH MARION AL TRAINED SPOTTER
.
0804 PM HAIL HAMILTON 34.14N 87.99W
03/09/2017 E1.75 INCH MARION AL TRAINED SPOTTER
.
&&
NWS BIRMINGHAM AL
IRIS SYSTEMSpecial weather statement, Mar 9, 11:38 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1138 PM CST THU MAR 9 2017
ALZ011-100615-
Marion AL-
1138 PM CST THU MAR 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 1215 AM
CST...
At 1138 PM CST, Doppler radar was tracking a strong thunderstorm near
Tremont, or 10 miles west of Hamilton, moving east at 50 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hamilton, Haleyville, Hackleburg, Brinn, Weston, Lake Buttahatchee,
Bear Creek, Tessner, Shottsville, Pearces Mill, Rankin Fite Airport,
Upper Bear Creek Reservoir, Byrd, Bexar, Pigeye and Piney Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3430 8763 3405 8764 3407 8820 3424 8819
3432 8817
TIME...MOT...LOC 0538Z 267DEG 41KT 3418 8816
32/DavisThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 6:44 PM CST | Severe Thunderstorm Warning | BMX | Marion | 33 min |
| Mar 9, 7:34 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 56 min |
| Mar 9, 8:12 PM CST | Severe Thunderstorm Warning | BMX | Marion | 19 min |
| Mar 9, 8:33 PM CST | Special Weather Statement | BMX | Pickens | 42 min |
| Mar 9, 11:38 PM CST | Special Weather Statement | BMX | Marion | 37 min |
| Mar 10, 12:07 AM CST | Severe Thunderstorm Warning | BMX | Marion | 31 min |
| Mar 10, 12:18 AM CST | Severe Thunderstorm Warning | BMX | Winston | 57 min |
| Mar 10, 1:12 AM CST | Special Weather Statement | BMX | Blount | 63 min |
| Mar 10, 1:14 AM CST | Special Weather Statement | BMX | Cherokee | 61 min |
| Mar 10, 1:16 AM CST | Special Weather Statement | BMX | Marion, Winston | 59 min |
| Mar 10, 1:21 AM CST | Special Weather Statement | BMX | Etowah | 54 min |
| Mar 10, 1:44 AM CST | Special Weather Statement | BMX | Fayette, Lamar, Walker | 76 min |
| Mar 10, 1:53 AM CST | Special Weather Statement | BMX | Calhoun, Cleburne, St. Clair | 82 min |
| Mar 10, 1:59 AM CST | Special Weather Statement | BMX | Jefferson | 76 min |
| Mar 10, 2:26 AM CST | Special Weather Statement | BMX | Pickens, Tuscaloosa | 64 min |
| Mar 10, 2:36 AM CST | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair, Shelby | 54 min |
| Mar 10, 2:40 AM CST | Special Weather Statement | BMX | Clay, Randolph, Talladega | 65 min |
| Mar 10, 2:58 AM CST | Special Weather Statement | BMX | Bibb | 62 min |
| Mar 10, 3:03 AM CST | Special Weather Statement | BMX | Greene, Sumter | 57 min |
| Mar 10, 3:15 AM CST | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Coosa | 45 min |
| Mar 10, 3:24 AM CST | Severe Thunderstorm Warning | BMX | Clay, Coosa, Tallapoosa | 51 min |
| Mar 10, 3:41 AM CST | Special Weather Statement | BMX | Chambers | 64 min |
| Mar 10, 3:51 AM CST | Special Weather Statement | BMX | Autauga, Dallas, Elmore | 54 min |
| Mar 10, 4:02 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Elmore | 28 min |
| Mar 10, 4:05 AM CST | Special Weather Statement | BMX | Lee | 40 min |
| Mar 10, 4:15 AM CST | Severe Thunderstorm Warning | BMX | Macon, Montgomery | 45 min |
| Mar 10, 4:21 AM CST | Special Weather Statement | BMX | Lowndes | 39 min |
| Mar 10, 4:34 AM CST | Special Weather Statement | BMX | Bullock, Russell | 41 min |
| Mar 10, 4:57 AM CST | Special Weather Statement | BMX | Barbour, Pike | 48 min |
| Mar 10, 3:56 PM CST | Frost Advisory | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 9 more | 15 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.